Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Previous issues

Page Path
HOME > Browse Articles > Previous issues
6 Previous issues
Filter
Filter
Keywords
Authors
Volume 12(1); 2014
Prev issue Next issue
Different Characteristics of Toxic Substance/poison Exposure Data that Collected from Pre-hospital Telephone Response and Emergency Department
Su-Jin Kim, Min-Hong Choa, Jong-Su Park, Sung-Woo Lee, Yun-Sik Hong
J Korean Soc Clin Toxicol. 2014;12(1):1-7.   Published online June 30, 2014
  • 75 View
  • 0 Download
AbstractAbstract PDF
Purpose: The purpose of this study is to find differences in the demographics of toxic exposed patients and substance between call based poison information data and hospital based poison information data. Methods: Seoul 1339 call-response data were used as call based poison data and toxic related injury surveillance data of the Korean center for disease control and prevention (KCDC) were used as hospital based poison data. Age, sex, the kind of exposed substance, reasons for exposure, and exposure routes were compared between two data sets. We analyzed the presence or not of documentation on the name and amount of exposed substance, symptoms after exposure in call based poison data. Results: Seoul1339 poison data included a total of 2260 information related to toxic exposure and KCDC poison data included 5650 poison cases. There was no difference in sexual distribution. Pediatric exposure and accidental exposure were more common in call based poison data. The most common exposed substances were household products in call based poison data and medicines in hospital based poison data, respectively. Documents regarding amount and time of toxic exposure and symptoms after toxic exposure were not recorded exactly in call based poison data. Conclusion: There were significant differences in age, reasons for toxic exposure, and the kinds of exposed substances. Poison information data from both pre-hospital and hospital must be considered.
Genotoxicity of low-dose Glyphosate by Sister Chromatid Exchange
Sang Hoon Lee, Sung Jin Kim, Woo Ik Choi, Sang Chan Jin, In Jang Choi, Jae Ho Lee
J Korean Soc Clin Toxicol. 2014;12(1):8-13.   Published online June 30, 2014
  • 74 View
  • 0 Download
AbstractAbstract PDF
Purpose: Glyphosate (N-phosphonomethyl glycine) is widely used as an herbicide for weed control in rural areas. It is also readily available for suicide attempts. Glyphosate has high toxicity and negatively affects the human body. The aim of this investigation was to study the genotoxicity of a low-concentration of glyphosate through sister chromatid exchange (SCE) in human blood lymphocytes in vitro. Methods: Primary lymphocyte cultures were obtained from blood samples of 11 males and seven females who had been exposed to glyphosate (0, 100, 200, and 300 ng/mL). The frequency of SCEs was examined and statistical analysis was performed. Results: All doses of glyphosate induced a significant dose-dependent increase in SCE frequency compared with the control group (P<0.001). In particular, the SCE frequency for exposure to low-dose glyphosate was significantly higher in females than in males. Conclusion: According to the result of this study, even a low-dose of glyphosate may damage DNA and females are more vulnerable to glyphosate.
Application of Poisoning aBIG score for Prediction of Fatal Severity in Acute Adult Intoxications
Michael Sung Choe, Jae Yun Ahn, In Gu Kang, Mi Jin Lee
J Korean Soc Clin Toxicol. 2014;12(1):14-21.   Published online June 30, 2014
  • 72 View
  • 0 Download
AbstractAbstract PDF
Purpose: The objective of this study was to develop a new scoring tool that is comprehensively applicable and predicts fatality within 24 h of intoxication. Methods: This was a cohort study conducted in two emergency medical centers from 2011 to 2012. We identified factors associated with severe/fatality. Through a discriminant analysis, we devised the aBIG (age, Base deficit, Infection, and Glasgow coma scale) score. To compare the ability of aBIG to predict intoxication severity with that of previous scoring systems such as APACHE II, MODS, SAPS IIe, and SOFA, we determined the receiver operating characteristic curves of each variable in predicting severe-to-fatal toxicity. Results: Compared with the mild/moderate toxicity group (n=211), the severe/fatal group (n=143) had higher incidences of metabolic acidosis, infection, serious mental change, QTc prolongation and hepato-renal failure. Age, base deficit, infection-WBC count, and Glasgow Coma Scale were independently associated with severe/fatal poisoning. These variables were combined into the poisoning "aBIG" score [$0.28{ imes}$Age group+$0.38{ imes}WBC$ count/$10^3+0.52{ imes}$Base deficit+$0.64{ imes}$(15-GCS)], which were each calculated to have an area under the curve of 0.904 (95% confidence interval: 0.868-0.933). The aBIG poisoning score had an equivalent level of severity predictability as APACHE II and a superior than MODS, SOFA, and SAPS IIe. Conclusion: We developed a simplified scoring system using the four variables of age, base deficit, infected leukocytosis, and GCS. The poisoning aBIG score was a simple method that could be performed rapidly on admission to evaluate severity of illness and predict fatal severity in patients with acute intoxications.
A Systematic Review of Injury or Poisoning Related to Mercury Thermometer
Yo Seop Lee, Young Seon Joo, Je Sung You, Sung Phil Chung, Hyun Soo Chung, Hahn Shick Lee
J Korean Soc Clin Toxicol. 2014;12(1):22-30.   Published online June 30, 2014
  • 74 View
  • 0 Download
AbstractAbstract PDF
Purpose: The purpose of this systematic review was to evaluate the evidence regarding injury and poisoning associated with the clinical mercury thermometer. Methods: Electronic literature searches were conducted for identification of relevant studies and case reports of injury and poisoning associated with the clinical mercury thermometer. The search outcomes were limited to literature with English and Korean languages published from 1966. Studies related to occupational mercury exposure, or mercury exposure from sphygmomanometer, barometer, and fluorescent light were excluded. Results: A total of 60 reports, including 59 case reports, were finally included. Of those, nine cases pertained to an intact thermometer as a foreign body, 25 injuries were related to a thermometer, and 26 cases involved exposures to mercury from a broken thermometer. Case reports were classified according to severity into 16 mild, 41 moderate, and two severe cases. Two cases of mortality were reported, one was deliberate intravenous injection of mercury and the other was acute vapor inhalation of mercury from broken thermometers. Conclusion: Findings of this systematic review suggested that the mercury thermometer could cause various forms of poisoning and injury. In particular, inhalation of mercury vapor from a broken thermometer can lead to systemic toxicity requiring chelating therapy.
A Case of Acute Hepatic Failure due to Acetaminophen Overdose Treated with Molecular Adsorbents Recirculating System$^{(R)}$
Byung Keun Yang, Je Sung You, Young Seon Joo, Sung Phil Chung, Hahn Schick Lee
J Korean Soc Clin Toxicol. 2014;12(1):31-34.   Published online June 30, 2014
  • 75 View
  • 0 Download
AbstractAbstract PDF
We report on a patient who developed acute hepatic failure despite intravenous N-acetyl cysteine therapy who was treated with the Molecular Adsorbents Recirculating System (MARS). She presented 20 hours after the ingestion of 13 g of acetaminophen. The MARS is based on albumin dialysis principle which can be applied for patients with acute poisoning from drugs that have high protein-binding capacity because of its ability to selectively remove from circulation protein-bound toxins. The clinical toxicologist should be consider this technology when treating patients with hepatic failure following acetaminophen poisoning.
Two Cases of Intoxication with Phentermine
Jae Eun Ku, Young Seon Joo, Je Sung You, Sung Phil Chung, Hahn Shick Lee
J Korean Soc Clin Toxicol. 2014;12(1):35-38.   Published online June 30, 2014
  • 77 View
  • 1 Download
AbstractAbstract PDF
Phentermine has been widely used as an appetite suppressant since 2004 in Korea. The authors experienced two cases of acute phentermine overdose and report with the literature review. A 36-year-old man and a 24-year-old woman presented together to the emergency department with taking 13 tablets (390 mg) of phentermine 16 hours ago. They had tachycardia, hypertension and complained visual symptoms, nausea, insomnia and anxiety. These symptoms were resolved by conservative management.

JKSCT : Journal of The Korean Society of Clinical Toxicology